Michigan, 2014

Tornado in Michigan, August 20, 2014

August 20, 2014 · NWS DTX · 1 event in 1 county or zone

A low topped thunderstorm produced a weak tornado west of Richmond.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low topped thunderstorm produced a weak tornado west of Richmond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 12:01 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 20, 12:01 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EDT WED AUG 20 2014

.AVIATION...

//DISCUSSION...

IFR STRATUS HAS MOSTLY LIFTED THIS AFTERNOON TO MVFR LEVELS. THIS
TREND WILL CONTINUE FOR A FEW HOURS INTO THIS TAF PERIOD. VISIBLE
SATELLITE SHOWS MANY AREAS TO THE WEST HAVE CLEARED THE STRATUS AND
DEVELOPED MVFR CUMULUS CLOUDS. BASES SHOULD LIFT ABOVE 3000 FEET
WITH TIME INTO THIS EVENING...BUT THERE WILL ALSO BE A CHANCE FOR
SHOWERS AND ISOLATED TSTORMS TO BRIEFLY LOWER VSBYS. HAVE TIMED OUT
BEST CHANCES FOR PRECIP IN THE TAFS...GENERALLY 18-01Z. FLOW IS
RATHER WEAK...SO STORM MOTION WILL BE SLOW /WEST TO EAST AT 15KT/.
PATCHY FOG SHOULD DEVELOP AGAIN TONIGHT UNDER LIGHT FLOW AND HIGH RH.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FEET THIS AFTERNOON.

* LOW CONFIDENCE IN THUNDERSTORMS OCCURRING.

&&

.PREV DISCUSSION...ISSUED 357 AM EDT WED AUG 20 2014

SHORT TERM...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE TRACKED EAST AS A COLD FRONT HAS
SWEPT THROUGH THE CENTRAL GREAT LAKES. HOWEVER THIS COLD FRONT WILL
NOT BRING MUCH RELIEF WITH REGARDS TO MOISTURE AS DEW POINTS ARE
STILL IN THE LOWER TO MIDDLE 60S. THE LACK OF DRY AIR BEHIND THE
FRONT AND FAIRLY CALM WINDS BRINGS WITH IT THE POTENTIAL FOR FOG
ACROSS THE AREA. LINGERING CLOUDS SHOULD DELAY THE ONSET OF FOG
FORMATION...WITH AREAS TO THE EAST PROBABLY NOT GOING DOWN UNTIL
AROUND SUNRISE. ALTHOUGH THERE ARE EXPECTED TO BE AREAS OF DENSE FOG
THIS MORNING...IT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT
A DENSE FOG ADVISORY AT THIS POINT. HOWEVER IF VISIBILITIES DROP
SIGNIFICANTLY WILL ISSUE THE APPROPRIATE HEADLINES AS NEEDED. THE
LINGERING MOISTURE MAY STILL SPARK OFF SOME LIGHT SHOWER ACTIVITY
EARLY THIS MORNING AS A RIBBON OF HIGH LOW LEVEL THETA-E AIR REMAINS
OVER SOUTHEAST MICHIGAN.

DAYTIME HEATING WILL ONCE AGAIN CAUSE AN UNSTABLE ATMOSPHERE AS IT
COMBINES WITH A STILL MOIST BOUNDARY LAYER TO PRODUCE MUCAPES OF
1500 TO 2000 J/KG. THIS SHOULD ONCE AGAIN SPARK OFF THUNDERSTORMS
ACROSS THE AREA AS THE MID LEVEL LOW PRESSURE SYSTEM TRACKS THROUGH
THE SOO TODAY. HOWEVER UNLIKE YESTERDAY 0-6KM BULK SHEAR VALUES WILL
BE MUCH WEAKER AT AROUND 20 KNOTS...MAKING THE THREAT FOR SEVERE
WEATHER MUCH LOWER. STORMS TODAY MAY PRODUCE WIND GUSTS UP OF 40 TO
50 MPH WITH HAIL AROUND ONE HALF OF AN INCH UP TO DIME SIZE WITH THE
STRONGEST STORMS.

ALTHOUGH THE MID LEVEL LOW WILL REMAIN OVER LAKE HURON
OVERNIGHT...RAIN CHANCES WILL DROP OFF WITH THE LOSS OF DAYTIME
HEATING. RAIN SHOULD BE CONFINED TO THE AREAS NEAR THE LOW WHICH
WILL BE THE THUMB REGION...WITH CHANCES CREEPING IN ACROSS THE
EXTREME SOUTHERN CWA LATE TONIGHT AS A QUICK MOVING SHORTWAVE TRACKS
THROUGH THE SOUTHERN GREAT LAKES.

LONG TERM...

A LONGWAVE AMPLIFIED RIDGE AXIS WILL BUILD AGGRESSIVELY INTO
NORTHEASTERN NORTH AMERICA DURING THE NEXT 48 HOURS. IT GOES WITHOUT
SAYING...BUT AN EXTREMELY ATYPICAL EVENT FOR THIS SUMMER. WHAT THIS
WILL DO IS ESSENTIALLY THROW A CURVE BALL TO THE LOCAL WEATHER
PATTERN...LIKELY BRINGING IN THE LARGEST RUN OF SUMMER WARMTH THIS
REGION HAS SEEN ALL SEASON LONG. BEFORE THIS CAN REALLY BECOME
ESTABLISHED DURING THE LATTER HALF OF THE WEEKEND...SOUTHEASTERN
MICHIGAN WILL HAVE TO CONTEND WITH AN INTERNAL RIDGE STRUCTURE AND
SECONDARY JET CORE. IT IS THIS SECONDARY JET OVERHEAD THAT WILL
DIRECT SHORTWAVE ENERGY AND POTENTIAL RIDGE RIDER TYPE MCS INTO THE
AREA LIKELY ANYTIME THROUGH SATURDAY. AN ACTIVE PERIOD IS IN STORE
THROUGH THE END OF THE WEEK.

THURSDAY...A LOWER GEOPOTENTIAL HEIGHT ANOMALY WILL BUILD OFF OF
LAKE HURON AND INTO THE NORTHEASTERN UNITED STATES DURING THE DAY ON
FRIDAY. IT IS THE COMBINATION OF THIS ACTION AND AN UPPER LEVEL JET
CORE CRESTING THE RIDGE AXIS OVER THE PLAINS/NORTHERN MISSISSIPPI
RIVER VALLEY THAT THAT WILL FREEZE THE HEIGHT PATTERN OVER LOWER
MICHIGAN. QUITE THE GRADIENT IN TEMPERATURES IS EXPECTED WITH A
STATIONARY FRONTAL BOUNDARY DRAPED FROM PORTIONS OF OHIO
NORTHWESTWARD TO CENTRAL LOWER MICHIGAN NW TO PORTIONS OF THE U.P.
THE FRONTAL BOUNDARY IS NOT EXPECTED TO MOVE MUCH KEEPING THE HEAT
TO THE SOUTHWEST. MODELS KEEP THE BULK OF THE CWA DRY...ALTHOUGH THE
FRONTAL BOUNDARY WILL BRING THE POTETNIAL FOR SHOWERS AND
THUNDERSTORMS PARTICULALRY SOUTH AND WEST OF M 59. TEMPERATURE
SHOULD TICK ABOVE THE 80 DEGREE MARK FOR MANY AREAS.

THE AFORMENTIONED 300MB JETLET IS FORECASTED TO CREST THE RIDGE
THURSDAY EVENING AND SLIDE DIRECTLY INTO SOUTHEASTERN MICHIGAN
THURSDAY NIGHT/FRIDAY MORNING. MODELS ARE EXTREMELY NOISY...BUT
OVERALL THERE IS A VERY GOOD SIGNAL THAT AN MCS COULD BUILD ACROSS
THE NORTHERN MISSSIPPI RIVER VALLEY THURSDAY AND RELEASE TOWARDS THE
AREA THURSDAY NIGHT. ALOT OF TIME TO FIGURE THIS OUT...BUT DEGREE OF
INSTABILITY IMMEDIATELY TO THE SOUTH DUE TO STRONG LAPSE RATES ALOFT
COULD LEAD TO SEVERE WEATHER RISK FRIDAY MORNING. ONE THING TO
MONIOR IS THE MCS WILL LIKELY ORGANIZED/INTENSIFY IN AN AREA OF
STRONG LEFT EXIT REGION DYNAMICS. THE OVERALL SYSTEM IS THEN SHOWN
TO OUTRUN THE UPPER LEVEL JET SUPPORT BY DIVING TO THE SOUTH.

FRIDAY...FRIDAY IS A DIFFICULT FORECAST PERIOD. WILL LIKELY NEED TO
COMBAT SUBSIDENCE AND MIDLEVEL LATENT HEATING LEFTOVER FROM THE MCS
IMPACTING THE REGION. UPPER LEVEL JET CORE WILL MAINTAIN ENOUGH
INTEGRITY TO BRING PESKY SHORTWAVE ENERGY INTO PLAY. MODELS SUPPORT
ADVECTING HIGH THETA E INTO THE STATE ENOUGH FOR WHAT COULD END UP
TO BE A VERY HIGH CAPE SETUP.

MARINE...

A WEAK AREA OF LOW PRESSURE WILL SLIDE ACROSS LOWER MICHIGAN TODAY
BRINGING A WEAK SOUTHEASTERLY WIND TO MANY AREAS. A SECOND WEAK AREA
OF LOW PRESSURE WILL PUSH INTO THE NORTHERN GREAT LAKES ON
FRIDAY...MAINTAINING A RATHER SIZABLE SURFACE TROUGH STRUCTURE OVER
THE GREAT LAKES REGION. OUTSIDE OF CONTINUAL SHOWER AND THUNDERSTORM
CHANCES...AN EXTENDED STRETCH OF MARINE WEATHER IS ANTICIPATED.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MM
SHORT TERM...KURIMSKI
LONG TERM....CB
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 20, 2:55 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 AM EDT WED AUG 20 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
355 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS AN UPPER LEVEL LOW
TRACKS THROUGH NORTHERN LOWER MICHIGAN. A FEW OF THESE STORMS MAY
PRODUCE WIND GUSTS TO 50 MPH WITH HAIL UP TO DIME SIZE
POSSIBLE...MAINLY THIS AFTERNOON. STORM MOTION IS EXPECTED TO BE
NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR THUNDERSTORMS EXISTS THURSDAY THROUGH TUESDAY
AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION
AND UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
355 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS AN UPPER LEVEL LOW
TRACKS THROUGH NORTHERN LOWER MICHIGAN. A FEW OF THESE STORMS MAY
PRODUCE WIND GUSTS TO 45 KNOTS WITH HAIL UP TO DIME SIZE
POSSIBLE...MAINLY THIS AFTERNOON. STORM MOTION IS EXPECTED TO BE
NORTHWEST TO SOUTHEAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR THUNDERSTORMS EXISTS THURSDAY THROUGH TUESDAY
AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION
AND UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 20, 7:22 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 AM EDT WED AUG 20 2014

MIZ075-076-082-083-201430-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
822 AM EDT WED AUG 20 2014

...PATCHY DENSE FOG THIS MORNING...

AREAS OF DENSE FOG REMAIN ACROSS EXTREME SOUTHEAST LOWER MICHIGAN
THIS MORNING. VISIBILITIES IN SOME AREAS HAVE DROPPED TO LESS THAN
A QUARTER OF A MILE. THIS FOG IS EXPECTED TO LIFT BY 10 AM. IN THE
MEANTIME...MOTORISTS ARE URGED TO EXERCISE CAUTION DURING THE
MORNING COMMUTE. THE PATCHY NATURE OF THE FOG CAN CHANGE
VISIBILITY IN A SHORT AMOUNT OF TIME.

MM

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Macomb

When
August 20, 1:04 PM EST to 1:07 PM EST
Where
Macomb County, 2.18 mi E of Ray Center to 2.47 mi E of Ray Center
Rating
EF0
Path length
0.29 mi
Path width
100 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.773, -82.837

A brief EF0 tornado touched down around 204 pm EDT on Place Road between 29 and 30 mile road in Lenox Township. Maximum wind speeds were estimated to be 75 mph. Thin medal sheds were destroyed, with minor tree damage. This weak tornado was captured on video.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyThe tornado archive for Michigan, 2014Warnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539505.